Washington, 2017Wildfire in Washington, August 8 to 31, 2017
August 8 to 31, 2017 · NWS OTX · 1 event in 1 county or zone
During the month of August several lightning caused wildfires began or became large after smoldering for the previous month. The Bridge Creek wildfire in Ferry County burned 3,711 acres, the Noisy Creek wildfire in Pend Oreille County burned 4,000 acres, and the North Fork Hughes wildfire on the border of Washington and Idaho in Pend Oreille County and Bonner County, ID consumed 4,975 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month of August several lightning caused wildfires began or became large after smoldering for the previous month. The Bridge Creek wildfire in Ferry County burned 3,711 acres, the Noisy Creek wildfire in Pend Oreille County burned 4,000 acres, and the North Fork Hughes wildfire on the border of Washington and Idaho in Pend Oreille County and Bonner County, ID consumed 4,975 acres. All of these fires were in unpopulated wilderness areas and no structures were lost.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 8, 3:44 PM PST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 8, 3:44 PM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
444 PM PDT Tue Aug 8 2017
.SYNOPSIS...
Wildfire smoke from fires in British Columbia, Montana and
northern Washington trapped under an area of high pressure will
persist through at least Saturday. A continuation of above normal
temperatures with highs mainly in the 90s...and dry conditions
are expected for most towns. There will be some threat for mainly
afternoon mountain thunderstorms during the work week. Chances
for showers and thunderstorms will increase by early next week
along with a gradual cool down in temperatures as a significant
weather system moves into the region.
&&
.DISCUSSION...
Tonight through Thursday...A nearly persistent weather pattern
will continue into Thursday as a strong upper level ridge centered
off the WA coast today slowly moves east...with the ridge axis
over the Cascades on Thursday. This will keep a north-northwest
flow aloft over the area with occasional very weak waves dropping
into the area. Most areas will stay hot and dry with smoky/hazy
skies persisting.
Up through early this afternoon there was enough convective
inhibition (CIN) to keep cumulus development in check over most of
the region with the exception being the Pasayten Wilderness area
north of the Methow Valley. RUC forecasts show the CIN diminishing
as of 2 PM and would expect at least isolated thunderstorms to
develop over the higher terrain of the Okanogan Highlands...NE WA
Mountains...and the Idaho Panhandle into early this evening. Then
after sunset convection will die down with the loss of daytime
heating although some mid level moisture and instability lingers
overnight over a broad area. Hard to pin down any one area where a
nocturnal cell develops...but can not rule one out over most of
Eastern Washington and north Idaho that could produce a brief
shower or a stray lightning strike. With low confidence left the
overnight and Wednesday morning forecast dry. Wednesday afternoon
into Thursday looks like a near repeat of expected weather as
today. JW
Thursday night through Tuesday...The axis of the upper level
ridge will hang out over Western Washington late Thursday and move
over the Inland Northwest by Friday as our ridge finally begins
to break down over the weekend and into next week. This period
will see a transition to a cooler and less smoky regime for
eastern Washington and North Idaho. As the low in the Gulf of
Alaska moves east, Friday will begin the transition into this new
cooler pattern. Winds will change from northwest to southwest,
which will bring more moisture and instability into the region on
Friday and help start to clear the smoke. The main focus for
instability and thunderstorms will be over the Cascades, though
the northern mountains could also see some activity.
Beyond Friday we'll slowly begin our cool down closer to normal
temperatures. Intermittent mountain thunderstorms will be possible
on Saturday and Sunday, mainly in the Idaho Panhandle mountains on
Sunday. As this low pressure approaches, if the GFS has its way,
we could see some gusty winds through the Cascade gaps on Sunday,
but significant model differences are still present and this will
have to be honed in as we get closer. Either way, if you're
suffering from the ever present smoke, our shift in wind direction
should help to clear out the smoke. For next week, the details of
just how this pattern change takes place are very uncertain.
There is high confidence that we will see a cool down into the 80s
and a wind shift to clear out the smoke, but the precipitation is
less certain. The EC wants to cut off this low and keep it
spinning over the Pacific Northwest all next week which would
bring more rain into the region. The GFS, however, is more
progressive with the passage of the low and quickly brings in
another weak ridge by mid week. The 12Z GFS ensemble as well as
the EC ensemble have both come in more progressive, which leads me
to hold back on going all out with widespread precip just yet.
/bw
&&
.AVIATION...
00Z TAFS: Regional fires will produce smokey and hazy skies for
the next several days. Surface visibility will occasionally drop
as low as 3-5 miles in some locations...particularly during the
morning hours. Isolated showers and thunderstorms are expected to
develop through the late afternoon and evening over the mountains
of northern Washington and north Idaho...but shouldn't impact any
of the TAF sites. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 67 94 67 95 65 95 / 10 10 10 10 0 10
Coeur d'Alene 61 93 61 94 60 95 / 10 10 10 10 0 10
Pullman 56 94 56 94 59 95 / 10 10 10 10 0 10
Lewiston 64 100 64 100 67 101 / 10 10 10 10 0 10
Colville 56 94 56 95 57 98 / 20 10 10 10 10 10
Sandpoint 55 91 55 91 57 92 / 20 10 10 10 10 10
Kellogg 57 90 57 91 59 90 / 10 10 10 10 10 10
Moses Lake 62 100 62 100 63 100 / 10 10 10 10 0 0
Wenatchee 67 97 67 98 70 98 / 10 0 10 10 10 10
Omak 67 98 67 99 65 99 / 10 10 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 8, 4:30 AM PST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
530 AM PDT Tue Aug 8 2017
IDZ001>004-026-027-WAZ031>038-041>044-091400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
530 AM PDT Tue Aug 8 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Wildfire, Okanogan Highlands
- When
- August 8, 6:00 PM PST to August 31, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The lightning caused Bridge Creek fire burned 3,711 acres of timber on the Colville tribal reservation during the month of August. Some road closures were imposed due to firefighting activity, but no structures were lost and no injuries were reported.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, August 8, 2017$25,000 · 1 event
- Flooding in North Carolina, August 8, 20173 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20172 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20172 events
- Hail in Colorado, August 8, 20170.88 in hail · 2 events
- Hail in Nebraska, August 8, 20171 in hail · 2 events
- Hail in New Mexico, August 8, 20172 in hail · 2 events
- Hail and Damaging Wind in Oregon, August 8, 20171 in hail · 2 events
- Hail and Damaging Wind in North Dakota, August 8 to 9, 201763 kt wind · 2 events
- Hail in Minnesota, August 8, 20170.75 in hail · 2 events
- Hail in Colorado, August 8, 20170.75 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 8, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717511.